Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 6, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 13, 2005, 10:10 AM CST for Colbert County, Franklin County, Alabama; Franklin County, Tennessee. It was in force for 255 days. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 13, 2005, 10:10 AM CST (16:10 UTC)
- Expired
- Sep 25, 2005, 3:30 PM CDT
- In force
- 255 days
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL, Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 36 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:08 PM CDT | TSTM WND DMG | 5 Nw Winchester, TN | TREE DOWN ON HIGHWAY 130. |
| Aug 16, 5:20 PM CDT | TSTM WND DMG | Cowan, TN | A TREE AND A FEW POWER LINES BLOWN DOWN BY THUNDERSTORM WINDS. |
| Aug 16, 6:25 PM CDT | TSTM WND DMG | Estill Springs, TN | LARGE TREE DOWNED IN ESTILL SPRINGS AND ANOTHER DOWNED 10 E ESTILL SPRINGS NEAR ALTO |
| Sep 15, 5:27 PM CDT | TSTM WND DMG | Cowan, TN | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 7:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 632 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 131610 TORHUN TNC051-131645- /X.NEW.KHUN.TO.W.0006.050113T1610Z-050113T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1010 AM CST THU JAN 13 2005 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... FRANKLIN COUNTY IN TENNESSEE * UNTIL 1045 AM CST * AT 1007 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING TORNADO 8 MILES SOUTHWEST OF ESTILL SPRINGS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... ESTILL SPRINGS. COWAN. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3535 8627 3510 8627 3511 8587 3536 8605 $$ KULA
3 follow-up statements
000
WFUS54 KHUN 251954
TORHUN
ALC033-059-252100-
/O.NEW.KHUN.TO.W.0006.050925T1954Z-050925T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT SUN SEP 25 2005
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA
FRANKLIN COUNTY IN NORTHWEST ALABAMA
* UNTIL 400 PM CDT
* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
RUSSELLVILLE...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
RUSSELLVILLE.
LITTLEVILLE.
MUSCLE SHOALS.
LEIGHTON.
THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.
LAT...LON 3435 8808 3435 8758 3460 8755 3477 8746
3473 8784
$$000
WWUS54 KHUN 252011
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SUN SEP 25 2005
ALC033-059-252100-
/O.CON.KHUN.TO.W.0006.000000T0000Z-050925T2100Z/
FRANKLIN AL-COLBERT AL-
310 PM CDT SUN SEP 25 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR COLBERT
AND FRANKLIN COUNTIES...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR
LITTLEVILLE...MOVING NORTHEAST AT 45 MPH. ANOTHER STORM SHOWING
STRONG ROTATION WAS LOCATED JUST SOUTH OF HALEYVILLE...MOVING
NORTHEAQST AT 45 MPH. THIS STORM MAY CLIP THE EXTREME SOUTHEASTERN
PORTION OF FRANKLIN COUNTY NEAR PHIL CAMPBELL.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
MUSCLE SHOALS.
LEIGHTON.
THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.
LAT...LON 3435 8808 3435 8758 3460 8755 3477 8746
3473 8784
$$
27000
WWUS54 KHUN 252030
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT SUN SEP 25 2005
ALC033-059-252038-
/O.CAN.KHUN.TO.W.0006.000000T0000Z-050925T2100Z/
FRANKLIN AL-COLBERT AL-
328 PM CDT SUN SEP 25 2005
...THE TORNADO WARNING FOR COLBERT AND FRANKLIN COUNTIES HAS BEEN
CANCELLED...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED
FRANKLIN AND COLBERT COUNTIES. THEREFORE...THE TORNADO WARNING HAS
BEEN CANCELED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 3435 8808 3435 8758 3460 8755 3477 8746
3473 8784
$$
27What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 13, 9:50 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 13, 9:50 AM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 950 AM CST THU JAN 13 2005 .DISCUSSION... WELL...SVR LINE OF STORMS CONTINUE TO MOVE EWD...WITH A LOW ECHO EVENT WITH HIGH SHEAR AND LOW INSTABILITY EVENT ONGOING. SEVERAL REPORTS OF WIND DAMAGE HAVE BEEN REPORTED WITH THE MAIN LINE JUST WEST OF THE OFFICE. LOTS OF LOW HANGING STRATA-FRACTUS AND SCUD UNDERNEATH LINE AS WE SPEAK JUST TO THE WEST OF THE OFFICE AT UAH CAMPUS. WE HAVE SOME MAMMATUS CLOUDS TOO. WE HAVE NOW CANCELED THE SVR WATCH FOR LAUDERDALE...COLBERT...FRANKLIN AND LAWRENCE COUNTIES AS THE LINE HAS PUSHED THRU. RAIN WILL CONTINUE BEHIND THE LINE...WITH TEMPERATURES DROPPING INTO THE MID 50S AT MSL AND INTO WRN TN. CLASSIC BOOKEND VORTICE IN NERN LINCOLN COUNTY TN...AND A TORNADO WARNING CONTINUES FOR LINCOLN AND MOORE COUNTY TIL 1030. THE REST OF THE LINE HAS A MDT THREAT OF GUSTNADOES ALONG THE LEADING EDGE. IN FACT THE CLOUDS TOPS ARE LESS THAN 25K. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN...AND A DRASTIC DROP IN TEMPERATURES. UPDATE OUT SOON...TO DROP TEMPS IN THE WEST AND RECONFIGURING THE SPC WATCH. && .HUN WATCHES/WARNINGS/ADVISORIES... .AL...SVR TSTM WATCH TIL 1 PM FOR LIMESTONE...MORGAN....MARSHAL...CULLMAN...MADISON...JACKSON...DEKALB AND LAKE WIND ADVISORY FOR NORTHERN AL UNTIL 4 PM CST TODAY. .TN...SVR TSTM WATCH TIL 1 PM AND LAKE WIND ADVISORY FOR LINCOLN...MOORE...AND FRANKLIN COUNTIES UNTIL 4 PM CST TODAY. && JDG/SS
Hazardous weather outlook, Jan 13, 9:43 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 943 AM CST THU JAN 13 2005 ALZ001>010-016-TNZ076-096-097-131900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 943 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA BY NOON. AHEAD OF THE FRONT WILL BE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HEAVY RAIN AND SMALL HAIL. THE LINE OF STORMS WILL MOVE ACROSS THE TENNESSEE VALLEY THIS MORNING AND AFTERNOON. RAINFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES...WHICH MAY PRODUCE MINOR FLOODING. THE THREAT OF SEVERE WEATHER WILL BEGIN TO END BETWEEN 4 PM AND 5 PM. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. THE MUCH WARMER WARMER WEATHER RECENTLY EXPERIENCED WILL END...AS COLD HIGH PRESSURE OVER THE WESTERN PLAINS BUILDS EASTWARD. TEMPERATURES INTO THE FIRST PART OF NEXT WEEK WILL REMAIN CLOSER TO MID JANUARY LEVELS...WITH NO RAIN EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED FROM THE LATE MORNING HOURS THROUGH TONIGHT. SS
In the hours before
Local storm report, Jan 13, 7:59 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM TSTM WND DMG CHEROKEE 34.76N 87.97W
01/13/2005 COLBERT AL TRAINED SPOTTER
SEVERAL TREES AND POWERLINES DOWN IN THE SOUTHWEST
PORTION OF CHEROKEE ON BUDDY DURHAM ROAD.
&&
KWEBERSpecial weather statement, Jan 13, 8:23 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 823 AM CST THU JAN 13 2005 ALZ004-005-007-016-131515- CULLMAN-LAWRENCE-LIMESTONE-MORGAN- 823 AM CST THU JAN 13 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS TO 40 MPH... A SQUALL LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 45 MPH ACROSS THE ALERT AREA. THESE STORMS WILL BEGIN WITH A SUDDEN WIND GUST OF 30 TO 40 MPH...FOLLOWED BY HEAVY RAINS REDUCING VISIBILITY TO 1 MILE OR LESS. THIS LINE OF THUNDERSTORMS ARE CAPABLE OF INCREASING IN INTENSITY...SO STAY TUNED FOR POSSIBLE SEVERE WEATHER WARNINGS. TO BE ON THE SAFE SIDE...IT WOULD BE WISE TO STAY INDOORS AND BE READY TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. KULA
Local storm report, Jan 13, 8:33 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 AM CST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG PHIL CAMPBELL 34.35N 87.71W
01/13/2005 FRANKLIN AL LAW ENFORCEMENT
A FEW POWERLINES WERE BLOWN DOWN ON HIGHWAY 81 IN PHIL
CAMPBELL.
&&
KWEBERSpecial weather statement, Jan 13, 8:56 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 856 AM CST THU JAN 13 2005 ALZ006-TNZ096-131600- LINCOLN-MADISON- 856 AM CST THU JAN 13 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS TO 50 MPH... AT 856 AM CST...A SQUALL LINE OF STRONG THUNDERSTORMS WAS INDICATED ON DOPPLER RADAR. IT WILL CONTINUE TO MOVE EAST AT 45 MPH...ENTERING LINCOLN COUNTY AROUND 9 AM...AND MADISON COUNTY BY 915 AM. THE SQUALL LINE WILL CONTAIN WIND GUSTS UP TO 50 MPH...FOLLOWED BY VERY HEAVY RAIN...WHICH MAY REDUCE VISIBILITY TO 1 MILE OR LESS. SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED...AS THESE STORMS ARE CAPABLE OF INCREASING IN INTENSITY. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. JE
Local storm report, Jan 13, 9:29 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 AM CST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG ROGERSVILLE 34.83N 87.28W
01/13/2005 LAUDERDALE AL UTILITY COMPANY
A FEW POWER LINES DOWN IN ROGERSVILLE, AFFECTING 60 TO 70
CUSTOMERS.
0845 AM TSTM WND DMG HATTON 34.56N 87.41W
01/13/2005 LAWRENCE AL PUBLIC
A ROOF WAS RIPPED OFF ONE HOUSE IN HATTON AREA. ALSO
OTHER HOMES REPORTED SHINGLES BEING BLOWN OFF. THIS
DAMAGE OCCURRED NEAR COUNTY ROADS 161 AND 160.
0845 AM TSTM WND DMG HATTON 34.56N 87.41W
01/13/2005 LAWRENCE AL PUBLIC
A FEW TREES DOWN IN THE HATTON AREA.
&&
KWEBERSpecial weather statement, Jan 13, 9:37 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST THU JAN 13 2005 ALZ001>004-131630- COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE- 937 AM CST THU JAN 13 2005 ...SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...LAWRENCE AND FRANKLIN TENNESSEE HAS BEEN CANCELED... AT 930 AM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM FAYETTEVILLE TO PRICEVILLE AND WAS MOVING EAST AT 25 MPH. NORTHWEST ALABAMA CAN EXPECT MORE RAIN FOR THE REST OF THE MORNING BUT NO SEVERE WEATHER IS EXPECTED. AS A RESULT THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST ALABAMA HAS BEEN CANCELED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:16 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Jackson, Madison | 39 days |
| Jan 13, 7:42 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 39 days |
| Jan 13, 7:52 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 39 days |
| Jan 13, 8:33 AM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison | 39 days |
| Jan 13, 8:56 AM CST | Tornado Warning | HUN | Limestone | 34 min |
| Jan 13, 9:15 AM CST | Tornado Warning | HUN | DeKalb, Madison | 99 days |
| Jan 13, 9:17 AM CST | Tornado Warning | HUN | Madison, Marshall | 229 days |
| Jan 13, 9:25 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Morgan | 39 days |
| Jan 13, 9:35 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 39 days |
| Jan 13, 9:43 AM CST | Tornado Warning | HUN | Colbert, Franklin | 255 days |
| Jan 13, 9:44 AM CST | Tornado Warning | HUN | Lauderdale, Madison | 255 days |
| Jan 13, 9:55 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Marshall | 39 days |
| Jan 13, 11:39 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 39 days |
| Jan 13, 9:07 AM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln | 39 days |
Nearby
Tornado Warnings in Alabama, 2005Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.